Detection of drug-induced dyslipidaemia in HIV-positive patients treated with protease inhibitors in a South African district – A retrospective study
Purpose: To determine whether protease inhibitors (PIs) cause hypercholesterolaemia and hypertriglyceridaemia, and to assess the influence of sex and age on serum total cholesterol (TC) and triglycerides (TG), and the level of adherence to therapeutic laboratory monitoring guidelines in HIV positive patients in the Eastern Health District, South Africa.
Methods: This was a retrospective study which compared baseline and follow-up TC and triglycerides serum levels in HIV-infected patients who received treatment, including PIs, between 2008 and 2012 in the Eastern Health District of the Cape Metropole Region (Cape Town, South Africa). Clinical and laboratory data were retrieved from patients’ folders and from a computerized database at National Health Laboratory Services (NHLS). The level of compliance with therapeutic laboratory monitoring protocols by health workers and patients was also assessed.
Results: Out of 753 patients (491 females, 262 males), 176 were 0 - 17, 465 were 18 - 44 and 12 were > 44 years old. The proportion of patients who had test results at the various time points ranged from 16.33 to 25.90 %, 17.66 to 24.83 %, 25.10 to 47.41 % and 25.23 to 36.79 % for TC, triglycerides, CD4 count, and viral load (VL) tests, respectively. There was a significant time increase (p = 0.0137) for serum TC from baseline to 3 years. For serum triglycerides, the overall time effect was not significant (p = 0.4132). There was a significant increase from baseline in CD4 and a significant decrease in VL during the study period. Sex and age did not show any relationship with TC and triglyceride serum levels.
Conclusion: This study demonstrated hypercholestrolaemia in HIV-infected patients receiving PIs. Age and sex did not have any effect on TC and triglycerides. Compliance with therapeutic laboratory monitoring guidelines was poor.
Keywords: Hyperlipidaemia, Protease inhibitors, Therapeutic monitoring, HIV infection, Hypercholesterolaemia, Hypertriglyceridaemia